Ambien was originally synthesized to be a less addictive alternative to benzodiazepines like Valium (diazepam) and Ativan (lorazepam). For decades, Valium and other drugs in the benzodiazepine family have been prescribed to help patients with anxiety or sleep disorders. However, these popular medications proved to have a potential for abuse and addiction, and many people who initially took benzodiazepines for legitimate medical reasons developed chemical dependency or an addiction to the drug.
There has been some controversy over whether or not Ambien is addictive. Research published in the British Journal of Clinical Pharmacology indicates that the consequences of Ambien abuse meet some of the most important criteria of chemical dependency, including:
- Tolerance, or the need for higher doses of Ambien in order to achieve the same results
- Withdrawal, or the presence of uncomfortable physical and psychological reactions to the sudden discontinuation of the drug
- Compulsive use, or a preoccupation with using the medication in spite of its negative consequences on health, job performance, or relationships
- Manipulative or unethical behavior, such as drug-seeking, forging prescriptions, or faking symptoms in order to obtain more of the drug
For recreational users, Ambien may not act as a sedative, but as a stimulant, creating feelings of pleasure and euphoria. These users often take the drug in high doses or in unsafe ways, such as crushing the pills and snorting them, or mixing Ambien with alcohol. Taking Ambien recreationally, or combining Ambien with other drugs or alcohol, makes the user even more prone to dependency and addiction.Withdrawal, one of the hallmark signs of drug addiction, has been observed in long-term Ambien users. People who have become accustomed to taking high doses of Ambien often feel anxious, restless, agitated, shaky, and tired when they attempt to quit the drug too quickly. Nausea, vomiting, delirium, and seizure activity have also been reported. The Primary Care Companion for CNS Disorders published the case study of a woman who experienced severe seizures after her zolpidem was suddenly discontinued. Case studies like this one indicate that long-term users should be aware of the possibility of zolpidem withdrawal syndrome, and that a medically supervised drug taper may be necessary to prevent those symptoms.